Alert archive / Illinois / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 7, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 16, 2019, 3:00 PM CDT for Champaign County, Vermilion County, Illinois. It was in force for 60 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 16, 2019, 3:00 PM CDT (20:00 UTC)
- Expired
- May 16, 2019, 4:00 PM CDT
- In force
- 60 min
- Issued by
- NWS Lincoln, IL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Champaign County, IL, Vermilion County, IL
The radar
The Lincoln radar (KILX), 134 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 16, 3:25 PM CDT | HAIL 1.75 | Potomac, IL | |
| May 16, 4:05 PM CDT | HAIL 1.5 | 2 N Danville, IL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 25 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 12:51 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 8.0 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 948 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 254 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
218
WUUS53 KILX 162000
SVRILX
ILC019-183-162100-
/O.NEW.KILX.SV.W.0007.190516T2000Z-190516T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
300 PM CDT Thu May 16 2019
The National Weather Service in Lincoln has issued a
* Severe Thunderstorm Warning for...
Northern Vermilion County in east central Illinois...
Northeastern Champaign County in east central Illinois...
* Until 400 PM CDT.
* At 300 PM CDT, a severe thunderstorm was located over Rankin, or 8
miles east of Paxton, moving southeast at 25 mph. This replaces
the previous warning for northeastern Vermilion County.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Danville, Rossville, Potomac, Rankin, Bismarck, Henning, Middle
Fork Wildlife Area, Armstrong, Collison, Alvin, Penfield and
Vermilion County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4013 8753 4017 8784 4040 8806 4040 8794
4049 8793 4049 8780 4035 8753
TIME...MOT...LOC 2000Z 311DEG 24KT 4045 8793
HAIL...1.00IN
WIND...60MPH
$$
SB1 follow-up statement
326
WWUS53 KILX 162031
SVSILX
Severe Weather Statement
National Weather Service Lincoln IL
331 PM CDT Thu May 16 2019
ILC019-183-162100-
/O.CON.KILX.SV.W.0007.000000T0000Z-190516T2100Z/
Vermilion-Champaign-
331 PM CDT Thu May 16 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CENTRAL VERMILION AND NORTHEASTERN CHAMPAIGN COUNTIES...
At 330 PM CDT, a severe thunderstorm was located near Potomac, or 13
miles northwest of Danville, moving southeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Danville, Potomac, Bismarck, Henning, Middle Fork Wildlife Area,
Armstrong, Collison, Alvin and Vermilion County Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4013 8753 4017 8784 4027 8793 4035 8790
4035 8760
TIME...MOT...LOC 2030Z 311DEG 24KT 4032 8773
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
SBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:05 PM CDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 16, 1:05 PM CDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Lincoln IL 105 PM CDT Thu May 16 2019 .UPDATE... Issued at 1052 AM CDT Thu May 16 2019 A thunderstorm complex that developed over the eastern Dakotas last night continues to track southeastward along the northern periphery of an upper ridge centered over the Plains. 1530z/1030am radar mosaic shows the storms crossing the Wisconsin/Illinois state line. Models are struggling with this feature...with many CAMs suggesting the complex will completely dissipate over the next couple of hours. With an increasingly unstable airmass feeding into the system on brisk southerly winds, this seems very unlikely. Instead...think the storms will continue southeastward, following along a strong NW/SE oriented instability gradient as depicted on latest SPC mesoanalysis. Based on this and latest radar trends, have increased PoPs to high chance or likely along/northeast of a Lacon...to Bloomington...to Paris line early this afternoon. Further west and south, a stray thunderstorm cannot be completely ruled out: however, as airmass becomes increasingly capped within the warm sector, think warm/dry weather will be the rule. Highs today will range from around 80 degrees far northeast near Danville...to the middle 80s along/west of I-55. && .SHORT TERM...(Today and tonight) ISSUED AT 350 AM CDT Thu May 16 2019 We issued a dense fog advisory for southeast IL until 8 am with visibilities restricted to a quarter to half mile or less, especially south of a Shelbyville to Terre Haute line. Areas of fog to occur over eastern IL from I-55 east early this morning, and lift by mid morning. A warmer and more humid summerlike pattern expected over central and southeast IL today through Saturday with highs mostly in the 80s. Weak high pressure over the southeast states to bring breezier ssw winds over central IL today and pump in the warm and more humid airmass into the area. An area of showers and thunderstorms over nw WI and southeast MN will track se into lake MI and lower MI by late afternoon, and bring an outflow boundary into ne CWA during this afternoon. Airmass gets quite unstable over our area this afternoon with CAPES rising above 3000 j/kg while low bulk shear values of 20-30 kts. More of the CAM models are showing a band of convection spreading se across ne half of IL by midday and into the afternoon. So have shifted pops further sw into ne part of CWA this afternoon. A cold front to sag southward into northern IL tonight and redevelop another band of convection that will push into northern CWA. SPC continue marginal risk of severe storms this afternoon and into tonight along and north of I-74 with slight risk of severe storms mainly just ne of CWA though clipping far ne Marshall and Vermilion counties by Henry and Hoopeston for 15% risk of large hail and damaging winds. WPC continues a marginal risk of excessive rainfall over northern IL this afternoon thru Friday. Highs today in the 80s over IL, with lower 80s in eastern IL and upper 80s in west central IL. Mild lows tonight mostly in the mid 60s. .LONG TERM...(Friday through Wednesday) ISSUED AT 350 AM CDT Thu May 16 2019 Frontal boundary near far ne CWA overnight into Friday and appears to get south of Stark and Marshall counties which will be cooler 70s for highs Friday while back in the 80s from I-74 south, with upper 80s over sw CWA and southeast IL. Continued chances of thunderstorms along and north of a Canton to Champaign line on Friday closer to the lingering frontal boundary. Storm system off the northern CA coast to transverse the Rockies and emerge over the central plains Friday night with deeper surface low pressure tracking ne into the Midwest on Saturday. This will push the front back north of CWA on Friday night into Saturday morning, shifting convection chances north of area during this time. Highs in the 80s again on Saturday over much of area, with upper 70s by Galesburg and upper 80s in southeast IL. Most models show showers/thunderstorms (qpf) into western CWA Sat afternoon and evening and SPC day3 outlook has marginal risk of severe storms west of I-57 then while slight risk is west of IL. 00Z forecast models have trended quicker with cold front pushing eastward over IL on Sunday, so severe wx risk may also shift further eastward into areas east of I-57 on Sunday and some models even further east of there with strong to severe storms. Highs Sunday in the lower 70s over the IL river valley and upper 70s to near 80F in southeast IL. Lingered 20-30% chance of showers/thunderstorms in eastern IL early Sunday evening, otherwise dry Sunday night thru Monday evening. A bit cooler still on Monday with highs in the mid 60s northern/nw CWA and lower 70s in southeast IL. Another strong low pressure system emerges over the central plains on Tue likely bringing more showers and thunderstorms to the area on Tuesday and Tue night, and diminishing from the west on Wed. Strong to severe storms could again be a risk later Tuesday into Tue night. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 105 PM CDT Thu May 16 2019 Will continue to monitor a cluster of strong/severe thunderstorms currently just north of KPNT: however, this complex appears that it will miss the central Illinois terminals to the northeast this afternoon. Aside from a stray thunderstorm, most locations will remain dry until tonight when attention turns to a boundary sinking southward through northern Illinois. Have included VCTS at both KPIA and KBMI after 03z/05z, but have not mentioned thunder at any of the other sites. The front will begin lifting back northward Friday morning, so thunder chances should stay mostly north of the area. Winds will initially be S/SW with gusts of 20-25kt this afternoon, then will become SW and decrease to around 10kt tonight. && .ILX WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Barnes SHORT TERM...07 LONG TERM...07 AVIATION...Barnes
Hazardous weather outlook, May 16, 11:43 AM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Lincoln IL 1143 AM CDT Thu May 16 2019 ILZ027>031-037-038-045-046-171100- Champaign-Knox-Marshall-McLean-Peoria-Stark-Tazewell-Vermilion- Woodford- 1143 AM CDT Thu May 16 2019 This Hazardous Weather Outlook is for portions of central Illinois and east central Illinois, generally along and north of I-74. .DAY ONE...THIS AFTERNOON AND TONIGHT... There is a slight risk of severe thunderstorms this afternoon. Damaging winds and large hail are possible, though an isolated tornado cannot be ruled out. Additional storms may develop again after midnight. Moderate flooding will continue on the Illinois River around Peoria and upstream for the next several days. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A strong storm system will likely impact the region over the weekend. There will be a risk of severe thunderstorms Saturday into Sunday. Although considerable uncertainty in the evolution and timing of this system continue, damaging winds and hail appear to be the main severe weather threats. Another strong storm system is possible Tuesday into Wednesday. At this time, it appears severe thunderstorms will be possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon, through around 5 pm. ILZ036-040-041-047-049-050-171100- Cass-Fulton-Mason-Morgan-Schuyler-Scott- 1143 AM CDT Thu May 16 2019 This Hazardous Weather Outlook is for portions of west central Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... Isolated thunderstorms may occur this afternoon, though the better chances will be near and north of I-74. Additional storms are possible after midnight. A few of the storms may be strong. Moderate to major flooding will continue on the Illinois River for the next several days. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A strong storm system will likely impact the region over the weekend. There will be a risk of severe thunderstorms Saturday into Sunday. Although considerable uncertainty in the evolution and timing of this system continue, damaging winds and hail appear to be the main severe weather threats. Another strong storm system is possible Tuesday into Wednesday. At this time, it appears severe thunderstorms will be possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated through tonight. ILZ042>044-048-051>057-061>063-066>068-071>073-171100- Christian-Clark-Clay-Coles-Crawford-Cumberland-De Witt-Douglas- Edgar-Effingham-Jasper-Lawrence-Logan-Macon-Menard-Moultrie-Piatt- Richland-Sangamon-Shelby- 1143 AM CDT Thu May 16 2019 This Hazardous Weather Outlook is for much of central Illinois, east central Illinois and southeast Illinois. .DAY ONE...THIS AFTERNOON AND TONIGHT... A few strong to severe thunderstorms will be possible this afternoon, primarily east of a Peoria to Mattoon line. However, isolated storms will be possible south of the I-70 corridor. Damaging winds and large hail will be possible. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... A strong storm system will likely impact the region over the weekend. There will be a risk of severe thunderstorms Saturday into Sunday. Although considerable uncertainty in the evolution and timing of this system continue, damaging winds and hail appear to be the main severe weather threats. Another strong storm system is possible Tuesday into Wednesday. At this time, it appears severe thunderstorms will be possible again. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this afternoon. Geelhart
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 2:55 AM CDT | Dense Fog Advisory | ILX | Clark, Clay, Crawford, Cumberland, Effingham, Jasper and 3 more | 5 hr |
| May 16, 2:15 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 60 min |
| May 16, 3:34 PM CDT | Tornado Warning | ILX | Vermilion | 26 min |
| May 16, 3:55 PM CDT | Tornado Warning | ILX | Vermilion | 35 min |
| May 16, 4:08 PM CDT | Severe Thunderstorm Warning | ILX | Edgar | 52 min |
| May 16, 4:20 PM CDT | Areal Flood Advisory | ILX | Vermilion | 115 min |
| May 16, 4:30 PM CDT | Severe Thunderstorm Warning | ILX | Vermilion | 15 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.